Alert archive / Nevada / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

July 13, 1996Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 13, 1996, 4:14 PM PDT for Nye County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 1996, 4:14 PM PDT (23:14 UTC)
Expired
Jul 13, 1996, 5:00 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 132319
SVRLAS
NVC023-140000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
414 PM PDT SAT JUL 13 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...NORTHEASTERN NYE COUNTY
 
AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
SATELLITE PICTURES INDICATED A SEVERE THUNDERSTORM MOVING INTO
SOUTH INTO NORTHEAST NYE COUNTY.  AT 410 PM PDT...THE STORM
WAS JUST NORTH OF DUCKWATER MOVING SOUTHWARD AT 10 TO 15 MPH.
THE STORM WILL AFFECT DUCKWATER SHORTLY AND POSSIBLY MOVE
TOWARD OR JUST WEST OF CURRANT.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAYt FROM WINDOWS.
 
PHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:04 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 2:04 PM PDT, 2 hours 10 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT SAT JUL 13 1996

ATTM SHOWERS AND TRW'S OVR MAJORITY OF CWA.  SAT IMAGERY SHOWING NICE
AREA OF CONVERGENCE OVR NW CLARK COUNTY WITH STORMS OVR UTAH'S DIXIE
MOVG SW AND MOHAVE CO MOVG NE. EXPECT THESE SHOWERS TO CONT TO BE SLOW
MOVG WHICH WARRANTS THE FFA.   SHOWERS DID SPAWN OVR DRY SLOT OVR
MOHAVE AS FCST AS WELL AS OVR THE H8 DP AXIS/THETA-E RDG OVR THE CA/NV
BDR. THIS AXIS REMAINS IN PLACE TMW BUT WITH LESS H5/H7 MSTR AROUND.
AROUND XTRM SRN NV SHOULD SEE LESS AREAL CONVECTIVE ACTIVITY BUT
RESIDUAL MSTR SHOULD BE ENOUGH TO KICK UP SOME MORE ADDITIONAL STORMS.
LUKS MON INTO THE EXTNDD SHOULD SEE GRADUAL DRYING AND LESS CONVECTION
FROM W TO E. ON MON SOME LINGER MSTR MAY KICK UP SOME ISOLD TRW'S
AROUND THE SCNTRL NRN MTNS AND IN EXTRM E MOHAVE...OTRW STABLE TREND
WITH INCOMING TROF AND DRIER...COOLER SW FLO.  LAS2-1-.  CORDERO

In the hours before

Special weather statement, Jul 13, 11:19 AM PDT, 4 hours 55 minutes before
NVZ009-AZZ001>003-CAZ019-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1115 AM PDT (1115 AM MST) SAT JUL 13 1996

...SHOWERS AND THUNDERSTORMS DEVLOPING OVER CLARK COUNTY IN
NEVADA...MOHAVE COUNTY IN ARIZONA AND EASTERN SAN BERNANDINO COUNTY IN
CALIFORNIA...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS EXTREME
SOUTHERN NEVADA...MOHAVE COUNTY IN ARIZONA AND EXTREME EASTERN SAN
BERNANDINO IN SOUTHERN CALIFORNIA.  EVEN THOUGH THE STORMS WERE
FEW AND FAR BETWEEN...THE WIND GUSTS ASSOCIATED WITH SOME OF THESE
STORMS MAY BE QUITE STRONG.  THE STRONGEST STORMS SO FAR THIS MORNING
WERE LOCATED OVER THE PROVIDENCE AND NEW YORK MOUNTIANS IN SAN
BERNANDINO COUNTY NEAR THE CALIFORNIA AND NEVADA BORDER.

ANY OF THE SHOWERS OR THUNDERSTORMS ACROSS EXTREME SOUTHERN NEVADA
...MOHAVE COUNTY IN ARIZONA OR EXTREME EASTERN SAN BERNANDINO WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH.  THESE STORMS MAY NOT
EVEN LOOK THAT STRONG BUT PEOPLE TRAVELLING SHOULD REMAIN ALERT FOR ANY
SHOWERS OR THUNDERSTORMS.  FREQUENT LIGHTNING AND BRIEF HEAVY SHOWERS
MAY BE ENCOUNTERED WITH THESE STORMS. VISIBILITY MAY BE REDUCED TO NEAR
ZERO AT TIMES ON AREA ROADWAYS. PEOPLE TRAVELLING ALONG I-15 NEAR THE
CALIFORNIA AND NEVADA BORDER SHOULD KEEP AN EXTRA CAUTIOUS EYE ON
APPROACHING STORMS. SOMETIMES THE PARENT SHOWER OR THUNDERSTORM CAN BE
MILES AWAY.

LISTEN TO THIS STATION FOR FURTHER INFORMATION AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

CORDERO

Nearby

Severe Thunderstorm Warnings in Nevada, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.